Help please!

Please can somebody advise best time to take Bisoprolol. Came off it and went onto a calcium channel blocker but after a quick trip to A&E with a pulse of 150/178 was put back on 1.25 of Bisoprolol to help.

Have tried taking in morning at a suitable distance from my thyroid meds’ and in evening, but still end up with a continuous headache. Resting pulse rate is 44-53 so am missing the odd dose from time to time. Don’t see cardiologist for a month

Di

12 Replies

oldestnewest
  • Hello Hylda :-) I don't think it is wise to miss doses of medication like beta blockers.

    Have you tried taking it at bed time, if the headache aches continue I would go and see your GP, there are other beta blockers you can take.

    I take the betablocker Nebivolol because it is supposed to be better for asthmatics and when I started getting headaches switched to taking it at bed time so I am not taking two medications at once. This seems to work fine and the Doctor didn't say it was the wrong thing to do when I told him .

    I understand some beta blockers mine included are more expensive so not readily prescribed but with long term medication you need to find something that suits you.

  • Many thanks for your reply. Have tried taking it at night but no better. Guess I will have to try and get an appointment with my GP

    D

  • Hi Hilda,

    Might be better to have a chat with your pharmacist rather than wait a while to see a GP.

    Regards

    Barry

  • Good idea. Dr said I could come of Bisoprolol but have had a couple of attacks lately so thought better of it. Certainly feel better today for not having taken one for 48 hrs.

    Di

  • Hello Hylda, as you probably know, most of us here (if not all), are not medically trained which makes it unwise for us to comment on medication issues other than to refer to our own personal experiences which, as you will appreciate, vary immensely. First, as has been said, it is not wise to vary doses without referring to a medical professional and often your pharmacist is well placed to offer good advice. Are you taking the Bisoprolol in addition to the calcium blocker or instead of? When I was first diagnosed, there was a period when I took both and it made me feel like a zombie!! There are a number of posts where folk have changed the timings and some say evening is best but it is really a personal choice. I have tried morning and evening, and frankly found little difference. It's also difficult to say what might be causing the headaches, but you need to have your current medication reviewed.

    I suggest you ask you GP or (tactfully) your cardiologist, to be referred to see an Electrophysiologist (EP) as they cardiologists who specialise in arrythmias. It may seem strange, but not many GP's have detailed knowledge or experience in AF and surprisingly, some cardiologists are not as experienced in AF as you might think. Not all EP's will want to pursue an ablation route, but they are experts in all aspects of AF treatment and will help with issues relating to medication. I see from your previous posts that you have some other health issues which could have an impact on your AF and, in my view, this makes it more important that you get advice from an EP.

    Not massively helpful I know, but I hope you soon get put on a treatment plan that's right for you.....good luck, John

  • Thanks John. I also take Felodipine a calcium channel blocker. My bp went to 188/96 when they stopped it the first time. I also take Dabigatran so rattle well

    Di

  • I had to stop bisoprolol almost straight away as my resting pulse went from 44 to 39-40 and lower at night so I agree with you keeping your eye on your pulse!! Think you need better medical advice!!

  • Thanks for replying. Am touching 95 at the moment so perhaps I should have taken one today.

    Di

  • I used to take am but changed to pm and feel less lethargic

  • It’s the pains in the head and the bloating that get to me

    Di

  • The normal range for a heart rate is 60 to 100 b.p.m. Some athletics will have a lower rate which is normal for them.

    You mention Felodipine which is a calcium channel blocker for blood pressure. There are calcium channel blockers for rate such as Verapamil which addresses rate as well as some blood pressure.

    Bisoprolol is a beta blocker addressing rate.

    Dabigatran is an anti-coagulant.

    I am not medically trained so I am speaking from experience from having taken Verapamil for rate with some blood pressure aspects, prescribed Felodipine (for high blood pressure), Elliquis rather than Dabigatran as an anti-coagulant. I am taking Amiodarone, a rhythm control, which will hopefully be stopped when I get my ablation.

    So if you're saying that you swapped Bisoprolol for Felodipine, you might want to research the two as they have different functions, so you can't equally interchange them .

    I suggest that you see an EP to straighten out your arrhythmia meds rather than a cardiologist for hopefully better fine-tuning.

  • It was the cardiologist who stopped the Bisoprolol originally and put me on Felodipine but then swapped me back after my first real Afib attack.

    As a 74 year old great-grandmother can’t really claim athlete status even with a resting rate of 44/53.

    Di

You may also like...